The Official Website for The Nemechek Protocol‚ĄĘ Medical Consultation and Treatment Services

Proton-Pump Inhibitor Therapy Induces the Symptoms it Is Used to Treat

Proton-Pump Inhibitor Therapy Induces the Symptoms it Is Used to Treat
September 7, 2011 Patrick Nemechek, D.O.

Many individuals are placed on medications called proton-pump inhibitors (Nexiun, Prilosec, Aciphex) by their physicians for heartburn.  These drugs do a fairly good job of reducing the production of stomach acid but there is a catch. 

It seems these drugs also cause a rebound increase in acid production once you stop them.  This study and accompanying editorial discuss this. 

So if you are trying to put your heartburn/GERD¬†into remission by¬†reducing your carbohydrates¬†as I’ve suggested,¬†it seems that discontinuing the ¬†proton-pump¬†inhibitor will temporailycause your stomach to increase its output of acid.¬† This rebound hyperacid¬†excretion can mimic the symptoms of heartburn/GERD¬†and make you think you still need the medication.¬†

If this may be happening to your, I would transition to a different class of antacid such as the H2-blockers (Zantac, Tagamet and Pepcid).  None of these are known to cause rebound hypersecretion of stomach acid. 

After 2-3 weeks try stopping these antacids and see if everything is OK.

If you are still having heartburn symptoms in spite of this switch, your may need to drop your carbohydrate intake even further from the 100 gram per day maximum I recommend to maybe less than 75 or 50 grams per day. 

For reasons that are unknown, some people need an even lower threshold of dietary carbohydrates in order to normalize their autonomic nervous system and make their heartburn/GERD finally resolve.

 

Leave a Reply

Please Login to comment
  Subscribe  
Notify of

Get Weekly Tips from Dr. Nemechek for Leading a Healthier Life!

SUBSCRIBE NOW
close-link

Send this to a friend